MAUDE Adverse Event Report: ETHICON INC. SILK SUTURE; SUTURE, NONABSORBABLE, SILK

ETHICON INC. SILK SUTURE; SUTURE, NONABSORBABLE, SILK
Catalog Number 685G
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Event or Problem Description
It was reported during a procedure on (b)(6) 2018 a suture was used.While pulling the suture through the tissue the needle came off the suture and fell into the patient.After 30 to 45 minutes the needle was recovered.Another like device was used to complete the procedure.There were no adverse consequences for the patient.
 
Additional Manufacturer Narrative
Product complaint #
=
> pc-000211616 date sent to the fda: 08/10/2018 device evaluation summary: an unopened sample of product code 685, lot leh857 was returned for analysis.During the visual inspection of the sample, no defects were found on the package.The sample was opened, and the swage and attachment area were as expected.The suture was dispensed without problems and examined along of the strand and no defects were observed.A functional test was performed, and the pull force were above the minimum requirements.Per the conditions of the sample received, no attachment defects were found and the tested sample met the finished goods requirements.A used needle was returned for analysis.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The fracture surfaces were examined microscopically in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
SILK SUTURE
Common Device Name
SUTURE, NONABSORBABLE, SILK
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7671270
Report Number2210968-2018-74189
Device Sequence Number920839
Product Code GAP
UDI-Device Identifier10705031008229
UDI-Public10705031008229
Combination Product (Y/N)N
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Catalogue Number685G
Device Lot NumberLEH857
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2018
Initial Date Received by Manufacturer 06/11/2018
Supplement Date Received by Manufacturer07/24/2018
Initial Report FDA Received Date07/09/2018
Supplement Report FDA Received Date08/10/2018
Patient Sequence Number1